Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Marquette, MI

August 27, 2018Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 27, 2018, 5:24 PM CDT for Gogebic County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2018, 5:24 PM CDT (22:24 UTC)
Expired
Aug 27, 2018, 6:15 PM CDT
In force
51 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gogebic County, MI

The radar

The Marquette radar (KMQT), 172 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 27, 3:17 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
417 PM EDT Mon Aug 27 2018

.SHORT TERM...(Through tonight)
Issued at 345 PM EDT MON AUG 27 2018

Clusters of thunderstorms have developed across central MN, with
another area of thunderstorms stretching from western MN southward
into NW IA. All of this activity will track northeastward, with
the first batch reaching the western U.P. as early as around 22Z,
although the bulk of it should hold off until closer to 23Z -
00Z. While the severe threat will be highest in the western to
south-central portions of the U.P., the highest rainfall amounts
are expected to fall in the western areas into the Keweenaw
Peninsula. Essentially, the parameters for severe potential are at
their highest where there has been plenty of clearing in the
south-central, allowing for the instability to rise throughout the
day. The primary severe threat will be gusty to perhaps damaging
winds, with hail as the secondary threat. Although the tornadic
risk is low, it is worth noting that it is a non-zero threat. IF
anything spins up, it would be isolated, short-lived, and weak in
nature. As the night progresses, the concern will become
increasingly focused on the flooding potential, especially where
the highest amounts of rain have already fallen this weekend into
this morning. As a result of rain that has already fallen, the
flash flood guidance is lower in some of these locations, with
spots in the west less than 2 inches for a 6-hour period, which is
not out of the question for this evening.

With the loss of diurnal heating, and therefore decreased
instability, the severe threat will wane as the night wears on and
as the convection progresses eastward. Behind the convection
tonight, look for LL stratus to linger into the early morning
hours, with some showers possible as the upper trough axis inches
closer to the northern Great Lakes region. Low temperatures
tonight will be cooler on the backside of the convection, with 50s
in the western U.P., and 60s across the south and east where the
warmer air will be slower to exit.

.LONG TERM...(Tuesday through Monday)
Issued at 330 PM EDT MON AUG 27 2018

The front/trough will be over or very near S-central to eastern
Upper Michigan Tue. Models suggest a thunderstorm complex forming
upstream and rolling into or just SE of the S-central and E Tue
afternoon into the evening. Depending on the track of the potential
complex, could see strong storms and heavy rainfall over the
affected areas. This will have to be fine tuned later tonight into
Tue afternoon.

Wed will be notably cooler with gradually clearing skies. Highs will
be in the upper 50s near Lake Superior to the mid 60s S. Temps will
warm back closer to normal Thu and Fri.

Next chance of precip is as a trough moves through Fri into Sat,
then another chance early next work week. Can't get too specific
at this point given limited confidence, especially for next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 138 PM EDT MON AUG 27 2018

Challenging forecast for this TAF period as convection will be
developing in the Central Plains and approach the Upper Peninsula
this evening. While there is some uncertainty in the severity by
the time the cluster reaches the terminals, there is certainty
that impacts are to be expected to aviation interests by around
00Z at KIWD, and within a couple of hours after that at the other
two terminals. Expected impacts include reduced ceilings and
visbys due to the convection, with lingering reductions in
categories behind it from lingering lower-level moisture. Look for
winds initially out of the southwest this afternoon to become
highly erratic in and around thunderstorms, followed by a quick
turn from out of the north to northeast overnight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 330 PM EDT MON AUG 27 2018

Winds will gust up to 20 knots tonight into early Wednesday behind a
cold front and weak low pressure system. Light winds are then
expected until Friday and Saturday when gusts to 25 knots are
possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...Titus
AVIATION...lg
MARINE...Titus
Hazardous weather outlook, Aug 27, 2:50 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 PM EDT Mon Aug 27 2018

MIZ001>007-009>014-084-085-282000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Severe thunderstorms are possible this evening into tonight with
hail and damaging wind being the main threats. Heavy rain is
likely with stronger storms tonight, which may lead to flash
flooding where more persistent thunderstorms occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Tuesday night, mainly in the
evening and early overnight south central and east.

A high swim risk is expected on Tuesday for the Lake Michigan
beaches of Schoolcraft County.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-282000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 PM EDT Mon Aug 27 2018 /250 PM CDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are this evening into tonight. Some storms may be
severe and could contain high winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible into Tuesday night.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-282000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 PM EDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected late this evening into tonight. Some
storms may be strong to severe and could contain large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Tuesday night. Thunderstorms
return to the forecast Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:00 AM CDTBeach Hazards StatementMQTSchoolcraft18 hr
Aug 27, 5:10 PM CDTSpecial Marine WarningMQT65 min
Aug 27, 5:16 PM CDTSpecial Marine WarningMQT29 min
Aug 27, 6:12 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon28 min
Aug 27, 6:17 PM CDTSpecial Marine WarningMQT88 min
Aug 27, 6:53 PM CDTSevere Thunderstorm WarningMQTHoughton, Keweenaw67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.